Hail, Wayne
- When
- August 19, 4:45 PM EST
- Where
- Wayne County, West Salem
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 40.970, -82.100
Nickel sized hail was observed.
Strong thunderstorms developed over northern Ohio during the afternoon hours of August 19th. A couple of the stronger thunderstorms produced some hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
Strong thunderstorms developed over northern Ohio during the afternoon hours of August 19th. A couple of the stronger thunderstorms produced some hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 19, 2:51 PM EST, 1 hour 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 351 PM EDT SUN AUG 19 2012 .SYNOPSIS... SURFACE TROF OVER EASTERN OHIO WILL MOVE NORTHEAST AND WEAKEN TONIGHT AS A WEAK COLD FRONT MOVES IN FROM THE NORTH. THE COLD FRONT WILL WEAKEN AS IT MOVES INTO THE AREA ON MONDAY. A RIDGE OF HIGH PRESSURE WILL BEGIN BUILDING BACK INTO THE REGION MONDAY NIGHT AND LAST FOR MUCH OF THE WEEK. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPED NEAR THE INVERTED TROF. THEY WILL MOVE NORTHEAST AND WEAKEN. UPPER TROF HEADED TOWARD NORTHWEST OHIO...AT THIS TIME KEEPING IT DRY NOT EXPECTING ANY SHOWERS OR THUNDERSTORMS TO MOVE INTO THAT AREA. OTHERWISE SOME CLOUDS WILL BE FLOATING AROUND OVERNIGHT AND THAT MAY AFFECT THE LOWS...WENT ON THE WARMER SIDE. && .SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY NIGHT/... COLD FRONT MOVES IN AND DISSIPATES ON MONDAY. SOME QUESTION HOW FAR WEST TO CARRY THE THUNDER. DECIDED TO INCLUDE THE WHOLE FORECAST AREA MAINLY IN THE AFTERNOON. WENT CLOSE TO GUIDANCE FOR THE HIGHS. THE RIDGE WILL START BUILDING IN MONDAY NIGHT AND LAST INTO WEDNESDAY NIGHT. MODELS TRYING TO HINT AT SOME QPF MONDAY NIGHT AND TUESDAY. WENT MAINLY DRY BUT THIS WILL HAVE TO BE WATCHED. USED A BLEND OF GUIDANCE FOR THE LOWS. && .LONG TERM /THURSDAY THROUGH SUNDAY/... GFS IS THE WISHY WASHY MODEL OF THE DAY. SOME BIG CHANGES IN THE MODEL COMPARED TO YESTERDAY IN THE OVERALL PATTERN. SO WILL LEAN AWAY FROM THAT MODEL AT THIS TIME. HIGH PRESSURE OVER THE NORTHEASTERN UNITED STATES WILL REMAIN NEARLY STATIONARY THROUGH THE PERIOD. WARM AIR ADVECTION WILL TAKE PLACE TO THE WEST OF THE HIGH PRESSURE INTO THE FORECAST AREA. ISOLATED OR EVEN A CHANCE OF SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ACROSS THE AREA SATURDAY INTO SUNDAY AS INSTABILITY DEVELOPS WITH INCREASING MOISTURE. TEMPERATURES WILL ALSO BE ON THE INCREASE AT THE SURFACE IN THE WARM AIR ADVECTION HELPING TO BOOST INSTABILITY AS WELL. COLD FRONT APPROACHES THE REGION FOR EARLY NEXT WEEK. && .AVIATION /20Z SUNDAY THROUGH FRIDAY/... A LINE OF SHOWERS AND THUNDERSTORMS CONTINUES TO DEVELOP FROM JUST SOUTH OF CLEVELAND TO JUST EAST OF MANSFIELD. THIS LINE IS ASSOCIATED WITH AN UPPER LEVEL TROUGH MOVING EAST ACROSS THE AREA THIS AFTERNOON. MORE THUNDERSTORM ACTIVITY COULD DEVELOP AHEAD OF THE LINE. LATEST SATELLITE SHOWS CONVECTIVE ACTIVITY DEVELOPING RAPIDLY EAST OF THE LINE AT THIS TIME. WEST OF THE LINE...SUBSIDENCE APPEARS TO BE TAKING PLACE HELPING TO SQUASH THE CONVECTIVE CLOUDS FROM DEVELOPING. FURTHER WEST...CIRRUS CONTINUES TO SPREAD TOWARD THE REGION AND IT SHOULD ARRIVE OVER THE AREA AND REMAIN IN PLACE OVERNIGHT. THERE IS THE POSSIBILITY FOR MORE CONVECTION TO DEVELOP TOMORROW BUT WILL KEEP THINGS DRY DUE TO THE VERY LIMITED POTENTIAL. OTHERWISE...JUST EXPECTING HIGH CLOUDS LOWERING TO AROUND 5000 FEET DURING THE MID MORNING HOURS. WINDS THROUGH THE PERIOD SHOULD BE VERY LIGHT. LAKE BREEZE EXISTS AT CLEVELAND AND ERIE AND SHOULD SUBSIDE THIS EVENING AS LAND BREEZE DEVELOPS. .OUTLOOK...LATE NIGHT MVFR CEILINGS AND OR VISIBILITIES POSSIBLE THROUGH THE PERIOD. && .MARINE... LIGHT WINDS THROUGH THE PERIOD SHOULD KEEP THE LAKE RELATIVELY QUIET. EXPECTING THROUGH THE NEXT 5 DAYS WAVES GENERALLY LESS THAN 3 FEET. SO...NOT EXPECTING ANY HEADLINES THROUGH THE PERIOD. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...NONE. && SYNOPSIS...KIELTYKA NEAR TERM...KIELTYKA SHORT TERM...KIELTYKA LONG TERM...LOMBARDY AVIATION...LOMBARDY MARINE...LOMBARDY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 552 AM EDT SUN AUG 19 2012 LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047- 089-PAZ001>003-201000- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD- OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND- HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD- RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX- ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA- 552 AM EDT SUN AUG 19 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CLEVELAND OH 211 PM EDT SUN AUG 19 2012 OHZ020-030-031-191845- ASHLAND-MEDINA-WAYNE- 211 PM EDT SUN AUG 19 2012 ...A STRONG THUNDERSTORM WAS OVER SOUTHWEST MEDINA COUNTY... AT 203 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WEST SALEM...MOVING NORTHEAST AT 15 MPH. BRIEF HEAVY RAIN UP TO THREE QUARTERS OF AN INCH...HAIL AND WIND GUSTS TO 40 MPH MAY OCCUR. THIS STORM WILL MOVE NEAR SPENCER AND MEDINA. AT 145 PM NICKEL SIZE HAIL WAS REPORTED NEAR WEST SALEM IN NORTHWEST WAYNE COUNTY. AT 200 PM HALF INCH DIAMETER HAIL WAS REPORTED IN POLK IN ASHLAND COUNTY. KIELTYKA
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
214 PM EDT SUN AUG 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HAIL WEST SALEM 40.97N 82.11W
08/19/2012 E0.88 INCH WAYNE OH PUBLIC
&&
KIELTYKASPECIAL WEATHER STATEMENT...RESENT NATIONAL WEATHER SERVICE CLEVELAND OH 222 PM EDT SUN AUG 19 2012 OHZ020-030-031-191845- ASHLAND-MEDINA-WAYNE- 222 PM EDT SUN AUG 19 2012 ...A STRONG THUNDERSTORM WAS OVER SOUTHWEST MEDINA COUNTY... AT 203 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WEST SALEM...MOVING NORTHEAST AT 15 MPH. BRIEF HEAVY RAIN UP TO THREE QUARTERS OF AN INCH...HAIL AND WIND GUSTS TO 40 MPH MAY OCCUR. THIS STORM WILL MOVE NEAR SPENCER AND MEDINA. AT 145 PM NICKEL SIZE HAIL WAS REPORTED NEAR WEST SALEM IN NORTHWEST WAYNE COUNTY. AT 200 PM HALF INCH DIAMETER HAIL WAS REPORTED IN POLK IN ASHLAND COUNTY. KIELTYKA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CLEVELAND OH 423 PM EDT SUN AUG 19 2012 OHZ010-019-192100- HURON-LORAIN- 423 PM EDT SUN AUG 19 2012 ...STRONG THUNDERSTORM OVER SOUTHWESTERN LORAIN COUNTY... AT 417 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WELLINGTON...OR 13 MILES NORTHEAST OF FITCHVILLE...MOVING NORTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF NICKELS IS POSSIBLE.
The Cleveland radar (KCLE), 53 km away, was scanning. The volume nearest the first event began at 21:45 UTC.
1 hail. Local standard time, as filed.
Nickel sized hail was observed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410654.